On the way to church two Sundays ago m husband came down suddenly with a rash that started with two spot on his hand before we left and by the time we got to church it was all over his arms and hands. By the time we got home it had spread all over him and it was red, angry looking and very itchy. By Monday evening he was in agony with the itching and starting to have a lot of congestion and was losing his voice. I took him to the ER and they gave him Predisone, Pepcid, Benedryl and some other pill that started with a T. He began to feel less itchy within a half hour but by 4 hours later he was itching again. They told him to take Benedryl and gave him a prescription for Methylprednisolone and a steriod cream. He started those on Tuesday. By Wednesday the rash was almost gone but he came down with the hives from hell! They're all over his body and I had him into urgent care on the next Monday as the hives were causing him to swell so bad he almost couldn't bend his fingers, his eyes were extremely bloodshot. His lower legs were now in good shape. They prescribed more steroids since his last ones were done the Saturday before. On Tuesday I had him to ER because now he had a severe headache and had a loss of vision spot. His swelling had now gone down and his hives were appearing to go away. He hadn't taken the newly prescribed Predisone yet because we suspected that they were causing the hives. The ER insisted he needed a shot of Predisone, even though we told them about our suspicions. After the shot within an hour he was lit up like a Christmas tree! He is now running a fever, the hives are worse, he's congested and his legs are fully involved a swell. We are at a loss. The only thing the doctors want to do is give him steriods. We are very discouraged. The blood tests his doctor did run all came back negative. Any suggestions? He's in misery.
Welcome to the MedHelp forum!
This looks like urticaria or hives. Urticaria is usually triggered by allergens, such as drugs, foods, insect bites, inhaled substances, in response to sunlight, cold, heat, stress, exercise, or a viral infection. Other common allergens are pollen, mold, dust, pet dander, or cosmetics. Since your husband experiences an itch, just go over these possibilities in your mind. Something may strike you. In many cases, hives clear up themselves and don’t require diagnosis or treatment. However if they persists you may need to see a specialist called an allergist to determine what is causing the reaction. Fungal infections (mold) also come up whenever there is moisture or temperature difference and create a lot of symptoms and Tinea versicolor can cause whole body itch. Over the counter antihistamines help. Calamine lotions and other over the counter preparations with camphor/menthol do help to reduce the itch. Try a soft cotton ball dipped in cool water applied over the itchy areas instead. Calamine lotions and other over the counter preparations with camphor/menthol can be applied after the cool water application. Keep an Epipen handy. Consult an allergy specialist.
Thank you for you reply. Thank God his symptoms are ssslllowwlly clearing. He still has spells of being cold yet his skin feels hot. We took him to a dermatologist who was a total jerk and looked at his hands and said he has eczema. He wouldn't even listen to what had been happening. Needless to say we're back at square one. I'm a little concerned now though because his skin doesn't seem to be able to sweat. He does a little in the creases like under his arms, the groin, etc. but not on the majority of his body, not even his head, which is very flakey and dry. He always had an oily complexion before and now it's very dry. We are going to an allergist. Hopefully he'll have some answers. Any suggestions on creams to use to moisten his skin? He says the petroleum types make his skin feel hot and uncomfortable.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.